Michigan, 2003

Tornado and Hail in Michigan, July 20 to 22, 2003

July 20 to 22, 2003 · NWS GRR · 16 events in 11 counties and zones

m. T.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$410,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A F1 tornado struck Calhoun county between 1:15 and 1:30 p.m. E.S.T. on July 20th, 2003. The tornado first touched down just west of Wattles road on Crosby road on the southeast side of Battle Creek. Several trees were uprooted or broken off. The tornado lifted for several miles but touched down again near Twelve Mile road and A Drive south. It stayed on the ground for approximately three miles and intensified, causing a garage to be torn from a house and an older farm house to be rotated and pushed off it's foundation. Three outbuildings and a barn were also destroyed. Some shingle damage was also noted to other houses in the area. Hundreds of trees were uprooted or broken off. The tornado path was eight miles long from where it first touched down to where it lifted for the last time. The tornado width was nearly one half mile wide where the most severe damage occurred. It was rated as a F1 on the Fujita scale, with wind speeds of 90 to 100 m.p.h. A tornado warning was issued by the National Weather Service in Grand Rapids at 12:54 p.m. EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 20, 9:20 AM EST, 55 minutes earlier.

Area forecast discussion, Jul 20, 9:20 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 20 2003

KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND
MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT
SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA
OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS
ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING
WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM
DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT
OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING
THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT
WILL ALSO MENTION PT SUNNY SKIES.

93

.GRR...NONE.
Hazardous weather outlook, Jul 20, 5:05 AM EST, 5 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM
LUDINGTON TO ALMA FOR THIS AFTERNOON THROUGH TONIGHT AS A STORM
SYSTEM TAKES SHAPE ACROSS THE MIDWEST. A SQUALL LINE MAY FORM ACROSS
NORTHERN ILLINOIS OR SOUTHERN WISCONSIN AND MOVE EAST INTO SOUTHWEST
LOWER MICHIGAN DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD
FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

The radar

The Grand Rapids radar (KGRR), 18 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 20, 10:15 AM EST
Where
Mason County, Scottville
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.817, -85.733

Several trees were blown down by severe thunderstorm wind gusts in Scottville.

Hail, Ottawa

When
July 20, 11:31 AM EST to 11:35 AM EST
Where
Ottawa County, Jenison
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.233, -86.233

A report of one and three quarters inch diameter hail was received from Hudsonville. Three quarters inch diameter hail was reported in Jenison.

Hail, Ottawa

When
July 20, 11:35 AM EST
Where
Ottawa County, Hudsonville
Measured
2 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.967, -85.683

Two inch diameter hail was reported in Hudsonville. This was the largest hail report received across our area for this event.

Hail, Kent

When
July 20, 11:44 AM EST
Where
Kent County, Byron Center
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.267, -84.950

Three quarters inch diameter hail was reported in Byron Center.

Hail, Barry

When
July 20, 12:25 PM EST to 12:35 PM EST
Where
Barry County, Middleville
Measured
1 in hail
Property damage
$40,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.867, -85.883

Numerous reports of hail were received from Middleville, including one report of one inch diameter hail 3.5 miles south Middleville off M-37.

Thunderstorm Wind, Barry

When
July 20, 12:40 PM EST
Where
Barry County, Hastings
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.550, -85.767

Numerous trees were blown down approximately four miles southwest of Hastings.

Thunderstorm Wind, Allegan

When
July 20, 12:49 PM EST
Where
Allegan County, Wayland
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.950, -86.283

Numerous sixteen inch diameter trees were blown down north of Wayland.

Tornado, Calhoun

When
July 20, 1:15 PM EST to 1:30 PM EST
Where
Calhoun County, Battle Creek
Rating
F1
Path length
8 mi
Path width
880 yd
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

A F1 tornado struck Calhoun county.

Hail, Kent

When
July 21, 12:02 AM EST
Where
Kent County, Lowell
Measured
1 in hail
Property damage
$40,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.650, -85.283

A report of one inch diameter hail was received in Lowell.

Hail, Ionia

When
July 21, 12:10 AM EST to 12:12 AM EST
Where
Ionia County, Saranac
Measured
1 in hail
Property damage
$40,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -85.183

One inch diameter hail was reported in Clarksville. One tree was blown down two miles south of Saranac.

Hail, Barry

When
July 21, 12:30 AM EST
Where
Barry County, Woodland
Measured
1.5 in hail
Property damage
$40,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.217

One and one half inch diameter hail was reported with a severe thunderstorm in Woodland.

Hail, Eaton

When
July 21, 1:15 AM EST
Where
Eaton County, Eaton Rapids
Measured
1 in hail
Property damage
$40,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.333

A report of one inch diameter hail was received from Eaton Rapids.

Thunderstorm Wind, Jackson

When
July 21, 1:50 AM EST
Where
Jackson County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -85.467

Law enforcement in Jackson reported that several trees and power lines were blown down.

Hail, Muskegon

When
July 21, 11:15 AM EST
Where
Muskegon County, Muskegon
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.733, -85.133

Three quarters inch hail was reported in Muskegon.

Hail, Calhoun

When
July 21, 2:55 PM EST
Where
Calhoun County, Marshall
Measured
1.5 in hail
Property damage
$40,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.517, -84.650

One and one half inch diameter hail was reported five miles north of Marshall.

Hail, Newaygo

When
July 22, 5:10 PM EST
Where
Newaygo County, White Cloud
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.683, -85.633

Three quarters inch diameter hail was reported six miles southeast of White Cloud, and hail briefly covered the ground there.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378699, 5378696, 5378698, 5378697, 5378700, 5378592, 5378701, 5379680, 5378691, 5378690, 5378692, 5378693, 5378702, 5378694, 5378695, 5379679.